Advertisement

Can warfarin (Coumadin) delay menopause or cause heavy menstrual flow?

Anthony L. Komaroff, MD
Internal Medicine
Warfarin (Coumadin) is an anticoagulant drug. These types of drugs are sometimes called "blood thinners." They treat and prevent blood clots from forming inside blood vessels and around artificial heart valves. A side effect of anticoagulants is an increased risk of bleeding and bruising from cuts and injuries.

Women who use anticoagulants will sometimes experience an increase in the amount of menstrual blood flow. However, using Coumadin will not delay your menopause or cause irregular bleeding.

The average age of menopause is 51, but some women continue to have periods until their mid-50's. If you experience heavy, prolonged, or irregular bleeding you should see your doctor to determine the cause.

Continue Learning about Anticoagulant

What are some safety tips when taking anticoagulants?
Donna Hill Howes, RNDonna Hill Howes, RN
If you... Have a prosthetic heart valve - Apixaban and rivaroxaban may not be good options. If yo...
More Answers
Why would I need anticoagulant injections?
Intermountain HealthcareIntermountain Healthcare
You may be prescribed anticoagulant injections:       • if you are at risk for blood clots because...
More Answers
What does it mean if my child's PT/INR test result is too high?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If your child's PT/INR test result is too high, it means that her blood is clotting too slowly a...
More Answers
What are some safety tips when taking anticoagulants?
Dr. Darria Long Gillespie, MDDr. Darria Long Gillespie, MD
If you have a prosthetic heart valve, apixaban and rivaroxaban may not be good options for you. If y...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.